Iowa, 2013

Damaging Wind and Heavy Rain in Iowa, June 21 to 22, 2013

June 21 to 22, 2013 · NWS DMX · 2 events in 1 county or zone

A moist and unstable airmass was in place over Iowa. Elevated CAPE was around 2000 J/kg with downdraft CAPE around 1000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A moist and unstable airmass was in place over Iowa. Elevated CAPE was around 2000 J/kg with downdraft CAPE around 1000 J/kg. The atmosphere was strongly sheared with 45 to 60 kts of shear available. Deep moisture was also in place with precipitable water values around 1.6 inches. A large MCS developed over Minnesota during the night. The MCS advanced slowly south into Iowa during the early morning hours. The outflow boundary from the MCS advanced well ahead of the storms themselves. It produced a 58 MPH wind gust as it passed the Estherville Airport. Heavy rain occurred with the storms with an inch of rain falling in 30 minutes in Estherville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 11:14 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 21, 11:14 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1214 AM CDT SAT JUN 22 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 407 PM CDT FRI JUN 21 2013

FORECAST FOR TONIGHT IS DOMINATED BY POTENTIAL FOR THUNDERSTORMS AND
ASSOCIATED EFFECTS. CURRENTLY A COMPLEX OF THUNDERSTORMS IS
DEVELOPING ACROSS EASTERN SOUTH DAKOTA AND MOVING STEADILY EASTWARD.
MOST SHORT TERM MODELS HAVE HANDLED CONVECTION POORLY TODAY AND ARE
DIFFICULT TO TRUST FOR TONIGHT. HOWEVER...CONCEPTUAL MODELS WOULD
DICTATE THAT WITH A FLATTENING MID LEVEL RIDGE OVERHEAD AND A
CORRIDOR OF INSTABILITY LEADING EAST SOUTHEAST FROM THE STORM
COMPLEX...IT SHOULD CONTINUE TO MOVE EASTWARD ACROSS SOUTHERN
MINNESOTA EARLY TONIGHT AND ALSO BEGIN TO SAG SOUTHWARD WITH TIME.
IT SHOULD ALSO LEAVE BEHIND A ROUGHLY EAST WEST OUTFLOW BOUNDARY
SOMEWHERE NEAR THE IA/MN BORDER...WHICH WILL LIKELY CONTINUE TO
CREEP SOUTHWARD AND PROVIDE A FOCUS MECHANISM FOR CONTINUING
THUNDERSTORM DEVELOPMENT ACROSS NORTHERN IOWA LATER TONIGHT AS THE
NOCTURNAL LLJ KICKS IN. GIVEN AMPLE INSTABILITY AND
MOISTURE...SEVERE WEATHER AND HEAVY RAIN WILL CERTAINLY BE POSSIBLE
IN THIS AREA. HAVE ORIENTED AND TRENDED POPS ACCORDINGLY AND WILL
ALSO ISSUE A FLASH FLOOD WATCH NORTH OF HIGHWAY 20 WHERE HEAVY RAIN
IS MOST LIKELY. AT THIS TIME IT DOES NOT APPEAR THAT THUNDERSTORMS
WILL BE ABLE TO GET MUCH FURTHER SOUTH THAN THAT...AND THEY MAY NOT
EVEN BE ABLE TO GET INTO IOWA MUCH AT ALL...BUT THERE IS
CONSIDERABLE UNCERTAINTY REGARDING THE SOUTHWARD EXTENT AND THIS
WILL NEED TO BE CLOSELY MONITORED TONIGHT.

.LONG TERM.../SATURDAY THROUGH FRIDAY/...
ISSUED AT 407 PM CDT FRI JUN 21 2013

GENERAL LOGISTICS OF THE FORECAST REMAIN UNCHANGED OVER THE PAST
FEW DAYS. PRIMARY QUESTION FOR CONVECTION ON SATURDAY IS
POTENTIAL FOR OUTFLOW TO DROP SOUTH INTO IOWA AGAIN OVERNIGHT INTO
SATURDAY MORNING AND KEEP THE POTENTIAL FOR CONVECTION AS FAR
SOUTH AS CENTRAL IOWA. MID LEVEL TEMPERATURES ARE A BIT COOLER
ESPECIALLY EARLY SATURDAY WHICH WOULD LEAVE LESS INHIBITION ACROSS
THE CENTRAL AND NORTH. PRIMARY FOCUS SHOULD BE OVER THE NORTH
EARLY AND AGAIN LATE IN THE DAY AND OVERNIGHT WITH THE SHORT WAVE
TRAINING CONTINUING TO PASS THROUGH NORTHWEST IOWA. THE
INSTABILITY AXIS SHIFTS FURTHER SOUTHEAST INTO CENTRAL IOWA LATE
SUNDAY INTO SUNDAY NIGHT AS A LARGE CHUNK THE PACIFIC NORTHWEST
UPPER LOW ROTATES NORTHEAST INTO SOUTHERN CANADA. IN ADDITION TO A
SEVERE WEATHER THREAT...THE POTENTIAL FOR HEAVY RAIN INCREASES
ESPECIALLY SUNDAY NIGHT AS MOISTURE TRANSPORT INCREASES ALONG WITH
DEEP WARM CLOUD DEPTHS WITH PWAT VALUES NEARING 1.75 INCHES.
850-300 MB FLOW WOULD SUGGEST THE POTENTIAL FOR TRAINING STORMS
ACROSS THE REGION. THE SEVERE WEATHER THREAT WOULD BE MAINLY HAIL
AND DAMAGING WINDS. WARM AND HUMID SATURDAY WITH A FEW LOCATIONS
HAVING HEAT INDEX VALUES APPROACHING 100 ASSUMING CONVECTIVE
DEBRIS DOES NOT PERSIST.

GOOD OVERALL CONFIDENCE GOING INTO NEXT WEEK WITH 500 MB HEIGHTS
INCREASING EARLY IN THE PERIOD BEFORE STRONG RIDGING DEVELOPS OVER
THE INTER MOUNTAIN WEST MID TO LATE NEXT WEEK. THIS WILL ALLOW AN
UPPER LOW TO DROP INTO THE WESTERN GREAT LAKES AND SLIGHT COOLER
AND LESS HUMID AIR TO DROP INTO IOWA WITH NORTHWEST FLOW.
THUNDERSTORM POTENTIAL WOULD BE WITH SHORT WAVE TIMING EARLY THEN
THE BOUNDARY LATER IN THE PERIOD. AS MENTIONED PREVIOUSLY
THOUGH...THE PRIMARY FOCUS WITH THE FORECAST IS THROUGH THE
WEEKEND.

&&

.AVIATION...22/06Z
ISSUED AT 1209 AM CDT SAT JUN 22 2013

MAIN CONCERNS WILL BE CONVECTION OVERNIGHT AND WINDS ON SATURDAY.
FOR NOW...HAVE CONTINUED CHANCES FOR THUNDERSTORMS OVER THE NORTH
BOTH AROUND 09Z THROUGH 14Z AND AT KMCW TWO PERIODS OF STORMS
POSSIBLE FROM 06 TO 08Z AND AGAIN FROM ABOUT 10 TO 14Z. KALO WILL
HAVE SIMILAR CONDITIONS IF THE STORMS ORGANIZE AND OUTFLOW TO THE
SOUTH AS ANTICIPATED. KFOD IS STILL IN QUESTION AND IF THE CAP
HOLDS OVER THE CENTRAL AND SOUTHERN AREAS...KDSM AND KOTM SHOULD
REMAIN RELATIVELY QUIET THROUGH THE PERIOD. WINDS ARE THE NEXT
CHALLENGE AND LIKE TODAY WILL BE STRONG FROM THE SOUTH ON SATURDAY
WITH GUSTS FROM 24 TO 30KTS ACROSS THE REGION. LOW CONFIDENCE BUT
THUNDERSTORMS MAY AGAIN DEVELOP LATE DAY NORTH CLOSER TO THE
BOUNDARY. WILL ADDRESS THAT IN THE 12Z PACKAGE. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR BREMER-BUTLER-
CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...LEE
LONG TERM...DONAVON
AVIATION...REV
Hazardous weather outlook, Jun 21, 3:33 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
433 PM CDT FRI JUN 21 2013

IAZ023-033>039-044>050-057>062-070>075-081>086-092>097-222145-
POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
433 PM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF HIGHWAY 30
LATE TONIGHT. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND 60
MPH MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY
THROUGH WEDNESDAY. THUNDERSTORMS MAY BE SEVERE SUNDAY AND SUNDAY
NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG
WITH THE THREAT FOR HEAVY RAIN. IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER FOR THE REMAINDER OF THE PERIOD AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND SUNDAY NIGHT.

IAZ004>007-015>017-024>028-222145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-
433 PM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SEVERE WEATHER IS
POSSIBLE WITH QUARTER SIZED HAIL AND 70 MPH WINDS POSSIBLE. IN
ADDITION...HEAVY RAINFALL MAY OCCUR.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY
THROUGH WEDNESDAY. THUNDERSTORMS MAY BE SEVERE SUNDAY AND SUNDAY
NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG
WITH THE THREAT FOR HEAVY RAIN. IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER FOR THE REMAINDER OF THE PERIOD AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH SUNDAY NIGHT.

The radar

The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
June 21, 11:38 PM CST
Where
Emmet County, 1.71 mi SE of Estherville
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.400, -94.830

Winds from an outflow boundary from thunderstorms in Minnesota.

Heavy Rain, Emmet

When
June 22, 1:15 AM CST to 1:45 AM CST
Where
Emmet County, 0.5 mi E of Ringsted
Reported by
COOP Observer
Coordinates
43.300, -94.510

One inch of rain fell in the past 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447647, 447648.